Kentucky, 2012

Hail in Kentucky, May 5, 2012

May 5, 2012 · NWS PAH · 7 events in 4 counties and zones

Scattered thunderstorms formed along a warm front that extended from central Missouri into western Kentucky. A few of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms formed along a warm front that extended from central Missouri into western Kentucky. A few of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 1:33 PM CST, 6 hours 33 minutes earlier.

Area forecast discussion, May 5, 1:33 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CDT SAT MAY 5 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 233 PM CDT SAT MAY 5 2012

WORKED OVER AIRMASS DOES NOT APPEAR CONDUCIVE/RESPONSIVE TO
ADDITIONAL DEVELOPMENT ATTM...AND BELIEVE THAT WILL HOLD FOR
REMAINING PM HOURS. PATCHY FOG COULD DEVELOP LATER TONIGHT ESP FOR
THOSE LOCALES (MAINLY WKY) THAT DID RECEIVE THE HEAVIER RAINS.

OTHERWISE MODELS SHOW HIGH PRESSURE RIDGING IN UPPER ATMOSPHERE
THROUGH SUNDAY AND THEREFORE THINK ANY PCPN CHANCES AT ALL
REMAINDER OF WEEKEND WILL BE SPARSE/ISOLATED.

DEVELOPING LOW PRESSURE SYSTEM WILL EVOLVE/MOVE INTO FA MONDAY AND
POPS SHOULD SPIKE SHARPLY WITH ITS PASSAGE MONDAY NIGHT. BEST
CHANCE STORMS LOOKS TO BE ALONG/AHEAD OF IT MONDAY
AFTERNOON/EVENING. SWODY3 OUTLOOKS MUCH OF AREA IN SLGT RISK THEN.
LIKE THE GOING POP ON THIS EVENT AND EXPECT LITTLE CHANGE OTHER
THAN MINOR MASSAGE.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 233 PM CDT SAT MAY 5 2012

ASIDE FROM A LINGERING POSSIBILITY OF SHOWERS AND TSTMS IN THE
PENNYRILE REGION ON TUE...CYCLONIC MID LEVEL FLOW WILL BE CONDUCIVE
TO A DRIER...COOLER PATTERN AT THE SFC FOR THE PAH FCST AREA. HIGH
PRESSURE WILL BUILD INTO THE REGION TOWARD THE WEEKEND. MED RANGE
MODELS ARE IN DECENT AGREEMENT WITH THE PATTERN HOLDING THROUGH FRI.
FOR THE FIRST PART OF THE WEEKEND...SOME MODELS SUCH AS THE 12Z GFS
AND THE GFS ENSEMBLE MEAN...SUGGEST THAT THE EFFECTS OF A BROAD
MID/UPPER LOW OVER THE SOUTH CENTRAL STATES MAY REACH AS FAR NORTH
AS OUR REGION. THE CR INIT BLEND YIELDED SOME LIMITED POPS FOR DAY
7/SAT...WHICH WAS LEFT IN FOR NOW. EXPECT COOLER WEATHER
INITIALLY...WITH A SUBTLE REBOUND IN TEMPS TOWARD THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 233 PM CDT SAT MAY 5 2012

THE LOWER TROP EAST OF THE MS RIVER HAS BEEN STABILIZED FROM ALL THE
SHOWERS AND TSTMS EARLIER TODAY. WE EXPECT NO MORE THAN SCT
COVERAGE OF CUMULUS CLOUDS THERE DURING THE DAYLIGHT HOURS. EVEN
WEST OF THE MS RIVER...ANY BRIEF CIGS THAT MIGHT OCCUR WILL BE
VFR. WINDS WILL BE RATHER LIGHT AND GENERALLY SRLY THROUGH THE
TAF PERIOD FOR MUCH OF THE AREA. IN THE NERN QUADRANT OF THE
REGION HOWEVER...THERE SHOULD BE AN ERLY COMPONENT AFTER DARK
BEHIND AN OUTFLOW BOUNDARY/QUASI-STATIONARY SFC BOUNDARY. POP IS
VERY LOW ATTM AND NO PCPN IS FORECAST IN THE CURRENT TAF PACKAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 5, 7:44 AM CST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
844 AM CDT SAT MAY 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
844 AM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CONTINUING SMALL CHANCE OF THUNDERSTORMS THROUGH
TONIGHT. THE MAIN THREAT WITH ANY STORM WILL BE HEAVY RAIN AND
LIGHTNING. AN ISOLATED STRONGER STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY BEFORE
INCREASING SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER.
THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A COLD
FRONT PUSHES SOUTHEAST ACROSS OUR REGION.

AT THIS TIME...THE STORM PREDICTION CENTER HAS AT LEAST A PORTION
OF THE REGION OUTLOOKED IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
DURING THE PERIOD FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING. A
MODERATELY UNSTABLE ATMOSPHERE IS FORECAST...BUT A LIMITING FACTOR
TO ORGANIZED SEVERE WEATHER IS RELATIVELY WEAK WIND PROFILES. IF
SEVERE STORMS DO MATERIALIZE...THE MAIN CONCERN WILL BE LARGE
HAIL AND LOCALIZED STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE SUNDAY NIGHT THROUGH MONDAY
EVENING.

The radar

The Paducah radar (KPAH), 29 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Ballard

When
May 5, 8:06 PM CST
Where
Ballard County, Wickliffe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.970, -89.080

Hail, Carlisle

When
May 5, 9:00 PM CST
Where
Carlisle County, 2 mi W of Cunningham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.920, -88.916

Hail, Carlisle

When
May 5, 9:05 PM CST
Where
Carlisle County, 2 mi SSE of Cunningham
Measured
1.5 in hail
Reported by
Public
Coordinates
36.893, -88.866

Ping-pong ball size hail was reported on Highway 307.

Hail, Graves

When
May 5, 9:46 PM CST
Where
Graves County, Fancy Farm
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.800, -88.780

Hail, Graves

When
May 5, 9:48 PM CST to 9:54 PM CST
Where
Graves County, Wingo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.650, -88.730

Hail, Graves

When
May 5, 9:53 PM CST
Where
Graves County, Mayfield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.730, -88.630

Hail, Calloway

When
May 5, 10:57 PM CST
Where
Calloway County, 3 mi SSW of Lynn Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.560, -88.451

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382938, 382937, 382940, 377931, 382939, 377932, 377930.